TITLE

Frequency of adverse events in patients with poor anticoagulation: a meta-analysis

AUTHOR(S)
Oake, Natalie; Fergusson, Dean A.; Forster, Alan J.; Van Walraven, Carl
PUB. DATE
May 2007
SOURCE
CMAJ: Canadian Medical Association Journal;5/22/2007, Vol. 176 Issue 11, p1589
SOURCE TYPE
Academic Journal
DOC. TYPE
Article
ABSTRACT
Background: Patients taking anticoagulants orally over the long term have international normalized ratios (INRs) outside the individual therapeutic range more than one-third of the time. Improved anticoagulation control will reduce hemorrhagic and thromboembolic event rates. To gauge the potential effect of improved anticoagulation control, we undertook to determine the proportion of anticoagulant-associated events that occur when INRs are outside the therapeutic range. Methods: We conducted a meta-analysis of all studies that assigned hemorrhagic and thromboembolic events in patients taking anticoagulants to discrete INR ranges. We identified studies using the MEDLINE (1966-2006) and EMBASE (1980-2006) databases. We included studies reported in English if the majority of patients taking oral anticoagulants had an INR range with a lower limit between 1.8 and 2 and an upper limit between 3 and 3.5, and their INR at the time of the hemorrhagic or thromboembolic event was recorded. Results: The final analysis included results from 45 studies (23 that reported both hemorrhages and thromboemboli; 14 that reported hemorrhages only; and 8, thromboemboli only) involving a median of 208 patients (limits of interquartile range [25th-75th percentile] 131-523 subjects; total n = 71 065). Of these studies, 64% were conducted at community practices; the remainder, at anticoagulation clinics. About 69% of the studies were classed as having moderate or high quality. Overall, 44% (95% confidence interval [CI] 39%-49%) of hemorrhages occurred when INRs were above the therapeutic range, and 48% (95% CI 41%-55%) of thromboemboli took place when below it. The mean proportion of events that occurred while the patient's INR was outside the therapeutic range was greater for studies with a short mean follow-up (< 1 yr). Between-study heterogeneity was significant (p < 0.001). Interpretation: Improved anticoagulation control could decrease the likelihood of almost half of all anticoagulantassociated adverse events.
ACCESSION #
25358992

 

Related Articles

  • Aspirin and the Prevention of Venous Thromboembolism. Becker, Richard C. // New England Journal of Medicine;5/24/2012, Vol. 366 Issue 21, p2028 

    The article discusses the effectiveness of aspirin in reducing the risk of venous thromboembolism. In 2002, a study found that an antiplatelet therapy led to a 39% reduction in the risk of venous thromboembolism in high-risk patients. It notes that the adverse-event profile of aspirin is...

  • SHORT CUTS. Tonks, Alison // BMJ: British Medical Journal (International Edition);9/22/2007, Vol. 335 Issue 7620, p586 

    The article presents news items related to medicine. A study reported in "Lancet" found that Dabigatran etxilate, an anticoagulant, is as good as enoxaparin for thromboembolic prophylaxis after hip replacement. A study reported in the Journal of the American Medical Association" found that...

  • Diet as prophylaxis and treatment for venous thromboembolism? Cundiff, David K.; Agutter, Paul S.; Malone, P. Colm; Pezzullo, John C. // Theoretical Biology & Medical Modelling;2010, Vol. 7, p31 

    Background: Both prophylaxis and treatment of venous thromboembolism (VTE: deep venous thrombosis (DVT) and pulmonary emboli (PE)) with anticoagulants are associated with significant risks of major and fatal hemorrhage. Anticoagulation treatment of VTE has been the standard of care in the USA...

  • How Vitamin K Intake Alters Oral Anticoagulation. Miller, Karl E. // American Family Physician;3/1/2005, Vol. 71 Issue 5, p980 

    Discusses research being done on the role of dietary vitamin K intake in chronic oral anticoagulation. Reference to a study by V Franco et al published in the May 15, 2004 issue of the "American Journal of Medicine"; Complications in using oral anticoagulation; Importance of stable intake of...

  • Dabigatran etexilate.  // Reactions Weekly;6/30/2012, Issue 1408, p13 

    The article describes the case of a 66-year-old woman with renal insufficiency who experienced gastrointestinal bleeding after undergoing dabigatran etexilate therapy for atrial fibrillation.

  • Dabigatran etexilate.  // Reactions Weekly;9/1/2012, Issue 1417, p19 

    The article describes the case of an 83-year-old man developed intracranial haemorrhages and subsequently died while undergoing dabigatran etexilate therapy for atrial fibrillation.

  • Anticoagulant prescription more common in AF patients, underused in elderly. Byrne, Jen; Costa, Samantha; Swain, Erik; Taliercio, Adam; Volansky, Rob // Cardiology Today;Apr2014, Vol. 17 Issue 4, p55 

    The article reports that prescription of anticoagulants are more common in atrial fibrillation (AF) patients, but are less used among older people due to concerns of bleeding risk, which was concluded by a study on 3.119 patients with AF enrolled between February 2012 and March 2013.

  • Aspirin/clopidogrel/dabigatran etexilate.  // Reactions Weekly;1/5/2013, Issue 1433, p10 

    The article describes several cases of patients who experienced haemorrhagic disorders while undergoing dabigatran-etexilate, aspirin and clopidogrel therapy.

  • Dabigatran etexilate.  // Reactions Weekly;8/11/2012, Issue 1414, p22 

    The article describes the case of a 78-year-old man who developed basilar artery occlusion and subsequently died while undergoing dabigatran etexilate therapy.

Share

Read the Article

Courtesy of VIRGINIA BEACH PUBLIC LIBRARY AND SYSTEM

Sorry, but this item is not currently available from your library.

Try another library?
Sign out of this library

Other Topics